Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 115, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 13, 2004, 6:55 AM EDT for Montgomery County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2004, 6:55 AM EDT (10:55 UTC)
- Expired
- Oct 13, 2004, 7:30 AM EDT
- In force
- 35 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Montgomery County, NC
The radar
The Raleigh/Durham radar (KRAX), 143 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 279 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 131055 SVRRAH NCC123-131130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 655 AM EDT WED OCT 13 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 730 AM EDT * AT 655 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF ELDORADO...OR ABOUT OVER ALBEMARLE...MOVING NORTHEAST AT 30 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ELDORADO... FLINT HILL... LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN THE INTERIOR OF A STURDY BUILDING UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RALEIGH. LAT...LON 3550 8019 3539 8006 3550 7977 3551 8005 $$ DGS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:35 AM EDT, 4 hours 20 minutes earlier.
Area forecast discussion, Oct 13, 2:35 AM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 AM EDT WED OCT 13 2004 .SHORT TERM (TODAY THROUGH FRIDAY NIGHT)... TWO RAIN EVENTS DURING THIS PERIOD. FIRST TODAY THROUGH EARLY PART OF TONIGHT. WARM FRONT ACROSS THE AREA WILL GRADUALLY LIFT NORTHWARD TODAY...PUTTING AREA IN WARM SECTOR. THEN SURFACE LOW DEVELOP OVER PIEDMONT DURING THE AFTERNOON AND TRACK NORTHEAST INTO VIRGINIA BY THIS EVENING. ADDITIONALLY S/W ENERGY...JET DYNAMICS (LEFT EXIT REGION)...UPPER DIVERGENCE...25-30 KNOT LLJ.. WILL ALL AID IN DECENT RAIN EVENT FOR THE AREA ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING. THUS HAVE INCREASED POPS TO CATEGORICAL. CHANCE FOR THUNDERSTORMS WITH POTENTIAL FOR SOME SEVERE...SOME LIMITATIONS DUE TO CLOUD COVER WHICH WILL LIMIT AFTERNOON HEATING. HOWEVER CWA IN SLIGHT RISK FOR TODAY. WILL TAPER RAIN OFF FROM SOUTHWEST TO NORTHEAST AS DYNAMICS LIFT OUT OF AREA DURING THE EARLY EVENING. BETWEEN SYSTEMS FOR THURSDAY INTO EARLY PART OF THURSDAY NIGHT. POTENT S/W DIGGING SOUTHEAST WILL CARVE OUT DEEP LONG WAVE TROUGH OVER PLAINS. DEEP TROUGH AND CUTOFF...BECOMING NEGATIVELY TILT ALONG WITH SURFACE WAVE...WILL TRACK ACROSS OUR AREA DURING FRIDAY. THIS WILL BRING ANOTHER ROUND SHOWERS AND SCATTERED THUNDERSTORMS. POTENTIAL FOR SEVERE...BUT AGAIN LIMITED AS FAIRLY IMPRESSIVE DRY SLOT MOVES INTO THE AREA FRIDAY AFTERNOON. ALSO QPF MAY BE LOW AS CASE STUDY OF SIMILAR SYNOPTIC PATTERN (12/02)...PIEDMONT RECEIVED VERY LITTLE QPF. WILL KEEP POPS AT 50 PERCENT. ADDITIONALLY FAIRLY STRONG GRADIENT...SO EXPECT GUSTY WINDS. CLEARING WITH SOME DRYING FRIDAY NIGHT. ON TEMPERATURES...CURRENT FORECAST TEMPERATURES ON TRACK. MINOR ADJUSTMENTS HERE AND THERE. && .LONG TERM (SATURDAY THROUGH TUESDAY)... DEPARTING SURFACE LOW SHOULD MAKE FOR A BRISK AUTUMN DAY ON SATURDAY...WITH A GUSTY WEST WIND AND HIGH TEMPS IN THE 60 TO 65 RANGE. MOSTLY CLEAR SKIES AND COOL TEMPS CONTINUE THROUGH SUNDAY AS A SURFACE HIGH BUILDS EAST WITH A ZONAL FLOW ALOFT. TEMPS WARM MONDAY INTO THE 70S AS THE HIGH MOVES OFFSHORE...AND CLOUDS INCREASE IN ASSOCIATION WITH SOME WEAK UPPER LEVEL DISTURBANCES. WITH LIMITED MOISTURE THESE SHORTWAVES DO NOT APPEAR TO BE SIGNIFICANT ENOUGH TO PRODUCE PRECIP...SO MONDAY AND TUESDAY WILL REMAIN DRY. && .AVIATION... BAND OF SHOWERS/TSTMS TO OUR WEST SHOULD AFFECT MAINLY OUR WESTERN MOST TAF SITES AS CELLS WITHIN THE BAND MOVE NORTHEAST. WILL HAVE IFR AND TSRA ONLY AT INT WITH MVFR AT GSO AS THE HEAVIEST RAIN/THUNDER STAYS WEST. CENTRAL AND EAST...MID CLOUDS SHOULD PREVENT FOG FROM GETTING UNDER MVFR FOR MOST OF THE NIGHT. A STRATUS DECK NOW FORMING IN THE COASTAL PLAIN WILL SPREAD ACROSS THE AREA AS ISENTROPIC LIFT INCREASES. WILL HAVE MVFR CIGS AT ALL SITES THROUGH THE MORNING...LIFTING TO VFR IN THE AFTERNOON/EVENING. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && SHORT TERM...RA LONG TERM/AVIATION...DGS
Hazardous weather outlook, Oct 13, 4:45 AM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 445 AM EDT WED OCT 13 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140825- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 445 AM EDT WED OCT 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH CAROLINA...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS. AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THURSDAY NIGHT AND FRIDAY... ANOTHER ROUND OF SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE AREA THURSDAY NIGHT THROUGH FRIDAY IN RESPONSE TO A STRONG UPPER LEVEL LOW PRESSURE THAT WILL CROSS THE AREA FRIDAY. THERE IS THE POTENTIAL THAT A FEW STORMS COULD COULD APPROACH SEVERE DURING FRIDAY. SATURDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THE EARLY EVENING...2PM TIL ABOUT 8 PM. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
In the hours before
Special weather statement, Oct 13, 5:10 AM EDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 510 AM EDT WED OCT 13 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131600- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 510 AM EDT WED OCT 13 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY...ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA MAINLY THIS AFTERNOON INTO THE EARLY EVENING BETWEEN 1 PM AND 7 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. .HAZARDOUS WEATHER DETAILS... SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS CENTRAL NORTH CAROLINA LATER THIS MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. AS THE STORMS ENCOUNTER MORE MOIST AND UNSTABLE AIR AND STRONGER WINDS MIXED DOWN TO THE SURFACE...SOME STORMS COULD INTENSIFY AND BECOME SEVERE...ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
Special weather statement, Oct 13, 5:15 AM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED... NATIONAL WEATHER SERVICE RALEIGH NC 515 AM EDT WED OCT 13 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131600- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CHAPEL HILL...CLINTON...DURHAM...FAYETTEVILLE...GOLDSBORO... GREENSBORO...HENDERSON...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD... RALEIGH...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO... WARRENTON...WILSON AND WINSTON-SALEM 515 AM EDT WED OCT 13 2004 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA TODAY...ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH CAROLINA MAINLY THIS AFTERNOON INTO THE EARLY EVENING BETWEEN 1 PM AND 7 PM. SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER SERVICE. .SYNOPTIC PATTERN... A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP OVER THE PIEDMONT THIS AFTERNOON AND LIFT NORTHEAST INTO SOUTHEASTERN VIRGINIA. THIS...IN COMBINATION WITH MOIST...UNSTABLE AIR OVER THE REGION AND STRONG UPPER LEVEL WINDS WILL PRODUCE THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON INTO THE EARLY EVENING. .HAZARDOUS WEATHER DETAILS... SHOWERS AND SCATTERED THUNDERSTORMS WILL BECOME MORE NUMEROUS ACROSS CENTRAL NORTH CAROLINA LATER THIS MORNING AND CONTINUE INTO THE EARLY EVENING HOURS. AS THE STORMS ENCOUNTER MORE MOIST AND UNSTABLE AIR AND STRONGER WINDS MIXED DOWN TO THE SURFACE...SOME STORMS COULD INTENSIFY AND BECOME SEVERE...ESPECIALLY THIS AFTERNOON INTO THE EARLY EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 95 CORRIDOR. EMERGENCY MANAGEMENT OFFICIALS AND LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ANOTHER SEVERE WEATHER STATEMENT WILL BE ISSUED BY NOON TODAY. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 6:41 AM EDT | Severe Thunderstorm Warning | RAH | Stanly | 19 min |
| Oct 13, 5:35 PM EDT | Tornado Warning | RAH | Person | 25 min |
| Oct 13, 6:41 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 34 min |
| Oct 13, 6:48 PM EDT | Tornado Warning | RAH | Wake | 12 min |
| Oct 13, 6:57 PM EDT | Tornado Warning | RAH | Wake | 18 min |
| Oct 13, 7:07 PM EDT | Tornado Warning | RAH | Johnston, Nash | 38 min |
| Oct 13, 7:10 PM EDT | Severe Thunderstorm Warning | RAH | Orange | 35 min |
| Oct 13, 7:45 PM EDT | Tornado Warning | RAH | Nash, Wilson | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.